Aa
Aa
A
A
A
Close
Avatar universal

Do I have hypothyroidism?

Hi,

I had symptoms of Hypothyroidism such as weight gain, difficulty in losing weight, hair growth, itching, dry skin, mood swings etc and so I got my Thyroid tests done. Here are the results -

T3 - 1.11 ng/ml  [0.80 - 2.00 ng/ml]
T4 - 7.00 ug/dl  [5.41 - 14.1 ug/dl]
TSH - 7.1 mIU/ml  [0.3 - 5.5 mIU/ml]

Free T3 - 2.86 pg/ml  [2.0 - 4.4]
Free T4 - 1.23 ng/dl  [0.93 - 1.7 ng/dL]

Should I start taking Thyroid medications? I am going to consult a doctor today, but wanted to get a second opinion here from users. Many thanks in advance.
4 Responses
Avatar universal
There are great folks here who can help you out. I am new but for what it is worth my TSH was 4 and my free T's were similar range and just a little lower than yours. I am hypothyroid. I had a lot of odd symptoms and many I didn't connect and now realize were hypo issues, not aging issues (they went away with treatment which amazed me). Lastly, find a good doc and or second..third opinions if you don't get a good feel from your doc. I saw a lot of docs who missed it completely.
Good luck, Kel
Avatar universal
The doctor prescribed 25 mcg of Thyronorm. Should I go ahead and start taking it or is it better to wait and watch? I am worried that I will have to start taking the medicine life-long. Please advice. Thanks.
Avatar universal
Your numbers aren't awful.  FT4 is 39% of range, which is low of the 50% target.  FT3 is 36% of range, and the target for FT3 is 50+%.  So, both are low and could definitely explain your symptoms.  TSH is high, to, so your pituitary wants your FT3 and FT4 to be higher as well.

If I were you, I'd start taking the meds.  However, be aware that the initial dose we are on is seldom where we end up.  After 4-6 weeks, you'll have to retest and re-evaluate symptoms and see if you need to increase.  25 mcg is a fairly conservative starting dose, which is good.  It's best to start out low and increase as needed and tolerated.  

Starting meds doesn't necessarily mean you will be on them for life.  However, Hashimoto's thyroiditis, an autoimmune disease, is the most prevalent cause of hypo.  If you have Hashi's, you will be on meds for life (whether you start taking them right now or not).  If you want to know if you have Hashi's, ask your doctor to test for the two antibody markers for it, TPOab (thyroid peroxidase antibodies) and TGab (thyroglobulin antibodies).  It's a simple blood test.  
16428684 tn?1460085084
hello skavitha,   I concur with goolarra.  In addition,  I have found over the years that taking daily meds and feeling good is much preferred over brain fog, moodiness and joint pain.  Finding the right dose is a individual process, but doable!  I would also suggest keeping a daily log of symptoms (including, temp, BP and heart rate) so you will know (and remember) what is working.  
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.